Texas, 2004Tornadoes and Flash Flooding in Texas, June 5, 2004
June 5, 2004 · NWS MAF · 14 events in 8 counties and zones
An active and very complicated round of severe thunderstorms affected west Texas during the late afternoon and evening of the 5th. Severe weather development was focused in two areas of the region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An active and very complicated round of severe thunderstorms affected west Texas during the late afternoon and evening of the 5th. Severe weather development was focused in two areas of the region. Convective initiation occurred first near a sub-synoptic scale outflow boundary that was situated across the southeast Permian Basin. This feature was a remnant from overnight convection to the northeast of the area. Two supercell thunderstorms developed along the boundary over rural areas of southeast Midland and northern Upton Counties. As these storms moved east, storm-scale outflow boundaries were observed in local warning radar base reflectivity and velocity data arcing away from the storms toward the west. Both of these boundaries interacted with the larger scale baroclinic boundary under a field of strongly growing convective towers over southern and central Midland County and northeast Crane County. A series of at least four landspout tornadoes were observed as these interactions occurred.The mesoscale boundary began propagating west-northwest across the basin as the supercell storms provided convective enhancement to the cool (east) side of the boundary. Meanwhile strong to severe thunderstorms began propagating east from the mountainous areas of southeast New Mexico and southwest Texas. The convectively enhanced outflow boundary interacted with the complex of storms over the Upper Trans Pecos region. Large hail and two tornadoes were observed in east-central Reeves County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 5, 12:43 PM CST, 4 hours 9 minutes earlier.
Area forecast discussion, Jun 5, 12:43 PM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
143 PM CDT SAT JUN 5 2004
.SHORT TERM...
NO CHANGE FROM PREVIOUS REASONING.
.LONG TERM...
BY 12Z SUNDAY...THE THREAT OF STORMS/RAIN WILL BE DECREASING ACROSS
THE NORTHEAST ZONES AS THE MCS EXPECTED TO AFFECT THE AREA
OVERNIGHT/EARLY MORNING WILL BE PROPAGATING SOUTHEAST AND WEAKENING.
WILL MAINTAIN CHANCE POPS THROUGH 18Z TO ACCOUNT FOR LINGERING
ACTIVITY ACROSS THE NORTHEAST BASIN. AGAIN EXPECT AN OUTFLOW
BOUNDARY TO WORK ACROSS THE AREA IN THE WAKE OF THE MORNING
CONVECTION. MESOSCALE MODELS DEPICT A SURFACE LOW DEVELOPING IN THE
VICINITY OF THE MOUNTAINS ALONG THIS BAROCLINIC ZONE. WEAK LOW LEVEL
CONVERGENCE NEAR THE LOW AND WEAK UPSLOPE FLOW WILL LIKELY RESULT IN
THE BEST CHANCE FOR AFTERNOON STORMS TO BE ACROSS THE HIGHER TERRAIN.
THE LARGE SCALE PATTERN WILL BE HIGHLIGHTED BY A MID/UPPER LEVEL
RIDGE OVER THE SOUTHERN ROCKIES THROUGH MONDAY. DESPITE CONTINUED
MOIST/SOUTHEAST LOW LEVEL FLOW...EXPECT LARGE SCALE SUBSIDENCE WILL
GENERALLY KEEP CONVECTIVE PROBABILITIES IN CHECK AND RESTRICTED TO
THE MOUNTAINS MONDAY AND TUESDAY. FLOW WILL THEN TRANSITION TO THE
SOUTHWEST AS A LONGWAVE TROUGH BECOMES ESTABLISHED OVER THE
SOUTHWEST U.S. BY MID WEEK. FALLING HEIGHTS AND STRENGTHENING LEE
TROUGHING MAY INCREASE THE CHANCE OF CONVECTION ACROSS THE WEST...
AND WILL MAINTAIN ISOLATED MENTION OF THUNDER THERE WEDNESDAY. THIS
FEATURE WILL EJECT OVER THE CENTRAL ROCKIES AND INTO THE CENTRAL/
NORTHERN PLAINS BY FRIDAY...RESULTING IN ZONAL FLOW OVER THE REGION.
CAN NOT RULE OUT MINOR WAVES PROPAGATING IN THE SOUTHWEST/ZONAL FLOW
COMBINING WITH SURFACE TROUGH/DRYLINE TO AID THUNDERSTORM
DEVELOPMENT ANY DAY THROUGH THE EXTENDED...YET SEE NO SPECIFIC
TIMEFRAMES WITH RELATIVELY HIGHER PROBABILITIES TO PINPOINT ATTM.
THUS WILL MAINTAIN SILENT NON-ZERO POPS IN THE GRIDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 95 63 97 71 / 10 50 30 10
CARLSBAD NM 96 63 100 67 / 20 30 10 10
DRYDEN TX 97 69 97 72 / 10 30 20 10
FORT STOCKTON TX 99 68 100 71 / 20 40 20 10
GUADALUPE PASS TX 96 67 94 68 / 20 10 10 10
HOBBS NM 95 66 99 68 / 20 30 10 10
MARFA TX 90 55 94 61 / 30 40 20 10
MIDLAND INTL AIRPORT TX 96 65 97 71 / 20 40 20 10
ODESSA TX 97 66 97 71 / 20 30 10 10
WINK TX 103 71 103 73 / 20 30 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
70/10
Hazardous weather outlook, Jun 5, 11:51 AM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1251 PM CDT SAT JUN 5 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
1251 PM CDT (1151 AM MDT) SAT JUN 5 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND THIS EVENING OVER MUCH OF SOUTHEASTERN NEW MEXICO...AND FROM THE
DAVIS MOUNTAINS AND UPPER TRANS PECOS REGIONS OF WEST TEXAS NORTH
ACROSS THE WESTERN PERMIAN BASIN.
LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ARE THE PRIMARY SEVERE
WEATHER THREATS.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM THE DAVIS
MOUNTAINS NORTH ACROSS SOUTHEASTERN NEW MEXICO THIS AFTERNOON. THESE
STORMS WILL GROW QUICKLY...AND A FEW OF THESE STORMS COULD BECOME
SEVERE BY LATE AFTERNOON AS THEY SPREAD EAST ACROSS THE UPPER TRANS
PECOS AND WESTERN PERMIAN BASIN REGIONS OF WEST TEXAS. WIND GUSTS
OVER 60 MPH AND HAIL TO THE SIZE OF GOLFBALLS CAN BE EXPECTED FROM
THE STRONGEST OF THESE STORMS. RAINFALL RATES EXCEEDING ONE INCH
PER HOUR MAY RESULT IN LOCALIZED FLOODING OF ARROYOS...DRAWS...AND
OTHER LOW LYING AREAS. LASTLY...FREQUENT CLOUD TO GROUND LIGHTNING
WILL BE POSSIBLE IN AND NEAR ANY THUNDERSTORM. THESE STORMS ARE
FORECAST TO WEAKEN AFTER SUNSET AND SHOULD DISSIPATE LATE THIS
EVENING.
MEANWHILE...A COMPLEX OF THUNDERSTORMS IS FORECAST TO DEVELOP OVER
THE TEXAS PANHANDLE AND THE NEW MEXICAN HIGH PLAINS LATE THIS
AFTERNOON AND THIS EVENING. THIS COMPLEX WILL THEN MOVE SOUTHEAST
ACROSS THE SOUTH PLAINS TONIGHT...AND SHOULD AFFECT THE WESTERN LOW
ROLLING PLAINS AND EASTERN PERMIAN BASIN AFTER MIDNIGHT. ALTHOUGH
THESE STORMS ARE NOT EXPECTED TO BE SEVERE LATE TONIGHT...WIND GUSTS
NEAR 40 MPH...SMALL HAIL...BRIEF HEAVY RAIN...AND DEADLY LIGHTNING
CAN BE EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA. SPOTTER ACTIVATION MAY BE REQUESTED BY LATE AFTERNOON
ACROSS SOUTHEASTERN NEW MEXICO AND THE UPPER TRANS PECOS...DAVIS
MOUNTAINS...AND WESTERN PERMIAN BASIN REGIONS OF WEST TEXAS.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
Event by event
6 tornado, 4 hail, 2 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Tornado, Midland
- When
- June 5, 4:52 PM CST to 4:55 PM CST
- Where
- Midland County, 11 mi S of Midland
- Rating
- F0
- Path length
- 0.8 mi
- Path width
- 20 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.833, -102.083
The first in a series of landspout tornadoes developed just west of State Highway 349 south of Midland.
Tornado, Midland
- When
- June 5, 4:57 PM CST to 5:02 PM CST
- Where
- Midland County, 5 mi SSE of Midland
- Rating
- F0
- Path length
- 1 mi
- Path width
- 30 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.933, -102.050
A second landspout tornado developed just east of U.S. Highway 349 south of Midland.
Tornado, Midland
- When
- June 5, 5:04 PM CST to 5:08 PM CST
- Where
- Midland County, 5 mi ESE of Midland
- Rating
- F0
- Path length
- 1 mi
- Path width
- 20 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.967, -102.000
A third landspout tornado was observed southeast of the city. This tornado likely crossed State Route 158.
Tornado, Crane
- When
- June 5, 5:15 PM CST
- Where
- Crane County, 15 mi N of Crane
- Rating
- F0
- Path length
- 0.7 mi
- Path width
- 20 yd
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.617, -102.350
The Odessa Police Department reported a tornado (landspout) in northeast Crane County near U.S. Highway 385.A series of at least four landspout tornadoes developed as outflow from two isolated severe thunderstorms interacted with a pre-existing boundary remnant from the previous night's convection. Strong towering cumulus clouds above the boundary interactions provided sufficient vertical stretching to result in narrow dust filled vortices that visually extended toward the cloud bases. These landspouts were observed by many people in Midland and law officials in Odessa resulting in numerous reports from both public and local emergency officials.
Thunderstorm Wind, Jeff Davis
- When
- June 5, 5:45 PM CST
- Where
- Jeff Davis County, 10 mi W of Ft Davis
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.583, -104.050
A rural resident measured a 70 MPH wind gust from a severe thunderstorm.
Thunderstorm Wind, Presidio
- When
- June 5, 6:55 PM CST
- Where
- Presidio County, 4 mi N of Marfa
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 30.367, -104.017
A severe thunderstorm wind gust was measured by the Marfa AWOS.
Hail, Presidio
- When
- June 5, 7:25 PM CST
- Where
- Presidio County, Marfa
- Measured
- 0.88 in hail
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 30.317, -104.017
Tornado, Reeves
- When
- June 5, 7:58 PM CST to 8:00 PM CST
- Where
- Reeves County, 7 mi SSW of Pecos
- Rating
- F0
- Path length
- 0.7 mi
- Path width
- 30 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.317, -103.533
The large outflow boundary that was enhanced by severe storms over southern Midland and northern Upton Counties continued west across the western Permian Basin and the Upper Trans Pecos. This feature was observed using local warning radar until it interacted with strong to severe convection moving off the higher terrain of southwest Texas. As the outflow boundary encountered this convection near Pecos, local officials observed the first of two tornadoes that occurred in eastern Reeves County south of Pecos near State Highway 17. This tornado may have been a landspout given that at the time the parent thunderstorm was not characterized by severe indicators in reflectivity and velocity Doppler radar data, however, explosive development was noted within the next ten to fifteen minutes prior to the following events. No damage was reported.
Hail, Reeves
- When
- June 5, 8:05 PM CST
- Where
- Reeves County, 8 mi ESE of Pecos
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.367, -103.350
Nickel size hail was reported along Farm to Market 1450.
Tornado, Reeves
- When
- June 5, 8:05 PM CST to 8:10 PM CST
- Where
- Reeves County, 10 mi SE of Pecos
- Rating
- F0
- Path length
- 1 mi
- Path width
- 50 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.317, -103.367
The parent thunderstorm that produced the previous tornado event began to show evidence of explosive development, including a well defined Weak Echo Region and a weak mesocyclone. This storm's development was likely enhanced as relatively weaker convection interacted with a westward moving outflow boundary. Numerous reports were received of a tornado southeast of Pecos. This tornado was located in rural areas east of Toyah Lake and just south of Farm to Market Road 1450. No damage was reported.
Hail, Ward
- When
- June 5, 8:35 PM CST
- Where
- Ward County, 10 mi WSW of Pyote
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.483, -103.283
Nickel size hail was reported along Interstate 20.
Flash Flood, Reeves
- When
- June 5, 8:45 PM CST to 9:35 PM CST
- Where
- Reeves County, 2 mi E of Pecos
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.323, -103.693 (the zone’s center; the record gives no point)
The Texas Department of Public Safety reported flooding of Farm to Market Road 1450 just east of Pecos.
Flash Flood, Winkler
- When
- June 5, 9:08 PM CST to 11:00 PM CST
- Where
- Winkler County, 12 mi WSW of Kermit
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.850, -103.048 (the zone’s center; the record gives no point)
Flash flooding resulted in running water flowing over State Highway 302 west of Kermit.
Hail, Pecos
- When
- June 5, 9:29 PM CST to 9:31 PM CST
- Where
- Pecos County, Coyanosa
- Measured
- 0.88 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.167, -103.000
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 5, 2004$150,000 · 1 in hail · 5 events
- Damaging Wind in Kentucky, June 5, 2004$150,000 · 70 kt wind · 1 event
- Hail and Damaging Winds in Kansas, June 5, 2004$20,000 · 2.75 in hail · 35 events
- Hail and Damaging Winds in Texas, June 5, 2004$23,000 · 1.75 in hail · 12 events
- Hail in Texas, June 5, 2004$27,000 · 1 in hail · 3 events
- Damaging Wind in Louisiana, June 5, 2004$20,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Kansas, June 5, 20042.5 in hail · 16 events
- Hail and Damaging Winds in Minnesota, June 5, 200452 kt wind · 7 events
- Flash Flooding and Hail in Texas, June 5, 20040.75 in hail · 6 events
- Hail and Damaging Winds in Texas, June 5 to 6, 200452 kt wind · 6 events
- Hail and Damaging Winds in Oklahoma, June 5, 200452 kt wind · 5 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 5, 20044 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405284, 5405285, 5405286, 5405287, 5405283, 5405195, 5405194, 5405200, 5405199, 5405201, 5405193, 5405198, 5405196, 5405197.